Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Hanford, CA

July 30, 2011Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Jul 30, 2011, 2:48 PM PDT for Kern County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2011, 2:48 PM PDT (21:48 UTC)
Expired
Jul 30, 2011, 3:30 PM PDT
In force
42 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Kern County, CA

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:44 AM PDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 9:44 AM PDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
944 AM PDT SAT JUL 30 2011

.SYNOPSIS...
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE AT TIMES ARE
EXPECTED MAINLY OVER THE MOUNTAINS AND DESERT TODAY AND INTO MONDAY.
AFTERWARD...MOSTLY CLEAR SKIES ARE EXPECTED OVER THE REGION DUE TO
A DRY SOUTHWEST FLOW ALOFT.

&&

.DISCUSSION...VISIBLE SATELLITE SHOWING SCATTERED CLOUDS OVER THE
SOUTHERN SIERRA THIS MORNING. DID SEE A LITTLE ALTOCUMULUS FLOCCUS
OUT EARLIER INDICATING THE MID-LEVEL INSTABILITY. EXPECT CONVECTION
TO DEVELOP LATER THIS MORNING AND INCREASE THROUGH THE AFTERNOON
...ESPECIALLY OVER THE SIERRA HIGH COUNTRY. NOTABLY THERE IS STILL
A DECENT ONSHORE FLOW AS EVIDENCED BY THE COASTAL STRATUS PUSHED
INTO THE VALLEYS. FORT ORD PROFILER HAS THE MARINE LAYER JUST OVER
2000 FEET AND TEMPS IN THE CENTRAL SAN JOAQUIN VALLEY ARE DOWN A
BIT FROM THIS TIME YESTERDAY. DO NOT PLAN ANY SIGNIFICANT CHANGES
TO THE FORECAST TODAY AS THE MONSOON THREAT IS NOW WELL ANTICIPATED.

&&

.PREV DISCUSSION... /ISSUED 318 AM PDT SAT JUL 30 2011/

DISCUSSION...
MONSOONAL MOISTURE CONTINUES FLOWING INTO THE REGION FROM THE
SOUTHEAST LATE TONIGHT/EARLY THIS MORNING. DEEPEST MOISTURE IS
JUST TO THE EAST OF KERN COUNTY AT THIS TIME. IN FACT...AN
IMPRESSIVE CLUSTER OF THUNDERSTORMS DEVELOPED JUST BEFORE 100 AM
PDT THIS MORNING OVER SAN BERNARDINO COUNTY NEAR THE BARSTOW AND
DAGGETT AREAS. THIS IS LIKELY DUE TO EMBEDDED VORTICITY IN THE MID
LEVELS WHICH USUALLY PROVIDES DECENT LIFT TO ENHANCE CONVECTION.
THEREFORE...NOCTURNAL CONVECTION REMAINS A POSSIBILITY OVER THE
DESERT AREAS FOR THE REST OF TONIGHT AND AGAIN THE FOLLOWING
NIGHT. THUS...WILL KEEP THE FLASH FLOOD WATCH IN EFFECT OVER THE
TULARE COUNTY MTNS AND KERN COUNTY DESERT FOR THIS AFTERNOON AND
EVENING AS WELL AS SUN AFTN/EVE AS MOISTURE AND INSTABILITY WILL
BE PLENTIFUL. FORECAST REMAINS A CHALLENGE OVER THIS WEEKEND DUE
TO MID-LEVEL CLOUD COVER WHICH COULD ALLOW FOR SOMEWHAT COOLER
DAYTIME HIGH TEMPERATURES AND WARMER OVERNIGHT LOWS...BUT EXPECTED A
BIT MUGGY.

BY SUNDAY...THERE IS EVEN THE POSSIBILITY OF CONVECTION SPREADING
FURTHER WESTWARD AS THE RIDGE CONTINUES TO PUSH FURTHER NORTH AND
WEST...BRINGING THE MOISTURE WITH IT. A ZONAL FLOW ALOFT WILL
CONTINUE OVER NORTHERN CA AND THE PACIFIC NW...SO THIS SHOULD HELP
THE RIDGE CONTINUE ITS PUSH INTO THE REGION. AFTERNOON AND EVENING
THUNDERSTORMS COULD AFFECT A SIGNIFICANT PORTION OF THE CENTRAL
CALIFORNIA INTERIOR...WITH A SLIGHT CHANCE OF THUNDERSTORMS EVEN
INTO THE SAN JOAQUIN VALLEY.

FOR MONDAY...MODELS CONTINUE TO INDICATE DRIER SOUTHWEST FLOW
BEGINNING TO SET UP OVER THE REGION. THIS WILL GRADUALLY PUSH
MOISTURE EASTWARD...ALTHOUGH SOME RESIDUAL MOISTURE MAY REMAIN
AT LEAST UNTIL MON EVE. THEREFORE...HAVE KEPT AT LEAST SLIGHT
CHANCE POPS RUNNING OVER THE SOUTHERN SIERRA. TEMPERATURES ARE
ANTICIPATED TO BRIEFLY WARM BACK UP DURING THE DAYTIME AS SKIES
WILL BEGIN TO CLEAR...WITH OVERNIGHT LOW TEMPERATURES BEGINNING TO
MODERATE.

AS FOR TUESDAY AND INTO NEXT WEEKEND A TROUGH PATTERN WILL REMAIN
OVER THE PACIFIC NORTHWEST AND NORTHERN CA. THIS WILL ALLOW FOR
TEMPERATURES TO MODERATE A LITTLE WITH DRY CONDITIONS RETURNING.
MODELS ARE IN FAIR AGREEMENT WITH THIS FEATURE...HOWEVER THE EURO
CONTINUES TO KEEP IT QUITE A BIT STRONGER THAN GFS. HAVE KEPT
TEMPS DURING EXTENDED PERIOD SLIGHTLY BELOW AVERAGE FOR NOW.

&&

.AVIATION...
SCATTERED THUNDERSTORMS OVER THE FOOTHILLS AND HIGHER ELEVATIONS OF
THE SIERRA NEVADA...TEHACHAPI MOUNTAINS AND THE KERN COUNTY DESERTS
TODAY. OTHERWISE...VFR CONDITIONS CAN BE EXPECTED ACROSS THE CENTRAL
CALIFORNIA INTERIOR THROUGH 18Z SUNDAY.

&&

.AIR QUALITY ISSUES...
ON SATURDAY JULY 30 2011... UNHEALTHY FOR SENSITIVE GROUPS IN
FRESNO... KERN AND TULARE COUNTIES.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT CAZ095>099.

&&

PUBLIC...DCH/BSO
AVN/FW...DUDLEY
SYNOPSIS...DCH

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 30, 3:53 AM PDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
353 AM PDT SAT JUL 30 2011

CAZ095>099-311230-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
353 AM PDT SAT JUL 30 2011

...FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND INTO LATE
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA
NEVADA...AND THE KERN COUNTY MOUNTAIN AND DESERT AREAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA. THESE STORMS HAVE THE POTENTIAL TO MOVE SLOWLY AND PRODUCE
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL LATE SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ093-094-311230-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
353 AM PDT SAT JUL 30 2011

...CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FOOTHILLS OF THE
SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY SUNDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ089>092-311230-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
353 AM PDT SAT JUL 30 2011

...SLIGHT CHANCE OF THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY IN THE SOUTHERN AND EASTERN PORTIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE THROUGHOUT THE
SOUTHERN AND CENTRAL SAN JOAQUIN VALLEY SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

BSO

In the hours before

Special weather statement, Jul 30, 12:49 PM PDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1249 PM PDT SAT JUL 30 2011

CAZ096-302045-
FRESNO CA-
1249 PM PDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FRESNO COUNTY IN CENTRAL CALIFORNIA

UNTIL 145 PM PDT

AT 1239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTH OF MAMMOTH LAKES..MOVING NORTH AT
10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   FLORENCE LAKE...MONO HOT SPRINGS...LAKE THOMAS EDISON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3719 11872 3718 11902 3739 11909 3750 11891
      3737 11876 3734 11877 3732 11874
TIME...MOT...LOC 1948Z 164DEG 7KT 3733 11900

DUDLEY
Special weather statement, Jul 30, 2:09 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
209 PM PDT SAT JUL 30 2011

CAZ099-302200-
KERN CA-
209 PM PDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 300 PM PDT

AT 202 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF EDWARDS AFB..MOVING NORTH AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   CALIFORNIA CITY...EDWARDS AFB...BORON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3481 11772 3484 11783 3523 11798 3523 11767
      3482 11764
TIME...MOT...LOC 2108Z 160DEG 42KT 3490 11773

SANGER

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:32 PM PDTSpecial Weather StatementHNXMono43 min
Jul 30, 12:49 PM PDTSpecial Weather StatementHNX56 min
Jul 30, 2:09 PM PDTSpecial Weather StatementHNX51 min
Jul 30, 3:31 PM PDTSevere Thunderstorm WarningHNXKern44 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.